Illinois, 2009Tornadoes and Hail in Illinois, March 8, 2009
March 8, 2009 · NWS LSX · 20 events in 7 counties and zones
A strong cold front moved through the region triggering showers and thunderstorms. Damaging winds, large hail and tornadoes were reported with the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region triggering showers and thunderstorms. Damaging winds, large hail and tornadoes were reported with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 8, 5:53 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Mar 8, 5:53 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SUN MAR 8 2009
.DISCUSSION...
/438 AM CDT SUN MAR 8 2009/
SHRA/TSRA WILL CONT TO MOVE NEWD THRU THE NWRN PTN OF THE CWA EARLY
THIS MRNG JUST N OF STNRY FNT EXTDG FM SFC LOW OVER SERN KS NE TO
JUST S OF UIN. THIS ACTIVITY IS ALSO ON THE NOSE OF A STG 50-60 KT
SWLY LLJ OVER SERN KS. THE LATEST RUC ANLYS SHOWS STG 850 MB
MOISTURE CNVG ACRS NRN MO ATTM. THE BEST THREAT OF CONVECTION
SHOULD CONT OVER THE NRN HALF OF THE CWA FOR THE REST OF THE MRNG
HRS AS A STG SHRTWV TROF OVER THE PLAINS MOVES RAPIDLY NEWD THRU
NRN MO WITH ITS ASSOCIATED SFC LOW MOVG THRU NERN MO LT THIS MRNG
AND THRU NERN IL BY LT THIS AFTN. A TRAILING CDFNT WILL SWEEP
THRU THE CWA LT THIS MRNG AND THIS AFTN. ALTHOUGH THERE WILL NOT
BE WIDESPREAD PCPN THIS AFTN AS THE DRY SLOT MOVES E-NEWD INTO THE
CWA THERE SHOULD BE A LINE OR BKN LINE OF CONVECTION JUST AHD OF
THE CDFNT MOVG RAPIDLY EWD THRU THE CWA THIS AFTN. A FEW OF THESE
STORMS MAY BE SEVERE WITH PLENTY OF LOW-MID LVL SHEAR DUE TO AN
80-90 KT MID LVL WIND MAX MOVG THRU THE CWA ARND 18Z SUN S OF THE
MID LVL LOW MOVG E-NEWD THRU SERN IA. THIS CONVECTION SHOULD RACE
E OF THE CWA BY EARLY THIS EVNG AS COOLER AND DRIER LOW LVL AIR
ADVCTS EWD THRU THE CWA BHND THE CDFNT/850 MB TROF. TEMPERATURES
MAY BCM STEADY OR SLOWLY FALL THIS AFTN OVER THE NWRN HALF OF THE
CWA WITH RELATIVELY STG LOW LVL CAA...ALTHOUGH THIS MAY BE
PARTIALLY OFFSET BY SOME SUNSHINE EXPECTED AS THE CLOUDS RAPIDLY
CLR OUT. THE TRANQUIL AND COOLER WX WILL BE SHORT LIVED AS THE WK
SFC RDG OVER THE AREA TGT MOVES RAPIDLY E OF THE AREA ON MON WITH
WK SW FLOW SHRTWVS ALONG WITH INCRSG LOW-MID LVL WAA BRINGING
SHRA/TSRA BACK TO THE CWA MON AFTN AND ESPECIALLY MON NGT. THE GFS
MDL STILL APRS A LTL TOO FAR E-NE WITH THE PCPN ON MON AND PREFER
THE SLIGHTLY SLOWER NAM MDL SOLUTION WHICH BRINGS CONVECTION BACK
INTO THE WRN PTN OF THE CWA MON AFTN AND ACRS MUCH OF THE CWA MON
NGT AS A STRENGTHENING SWLY LLJ BRINGS INCRSG LOW LVL MOISTURE BACK
INTO THE AREA. A WK WRMFNT WILL ALSO LIFT NWD THRU THE CWA MON NGT
AND TUE MRNG. ELEVATED CONVECTION MAY BRING SOME HVY RAIN TO THE
AREA MON NGT ALONG WITH A CHC OF HAIL. MDLS AREA A LTL SLOWER WITH
THE CDFNT FCST TO MOVE SEWD THRU THE AREA TUE AS AN INTENSIFYING
SHRTWV TROF...MID LVL LOW MOVES NEWD THRU THE NRN PLAINS. THE MDLS
NOW MOVE THIS CDFNT SEWD THRU THE CWA TUE AFTN AND EVNG. WILL
KEEP THE CHC OF SHRA/TSRA GOING OVER THE SERN PTN OF THE CWA TUE
NGT WITH THIS SLOWER FRONTAL PASSAGE. THERE WILL BE VERY STG CAA
TUE NGT WITH MUCH COLDER AIR ADVCTG INTO THE CWA TUE NGT AND WED
WITH WINTER LIKE TEMPERATURES RETURNING TO THE CWA WED AND WED
NGT.
GKS
&&
.AVIATION...
/646 AM CDT SUN MAR 8 2009/
FOR THE 12Z TAFS...
COLD FRONT WILL SWEEP EASTWARD ACROSS THE AREA THIS MORNING AND
EARLY THIS AFTERNOON. HAVE CONTINUED TWO HOUR TEMPO GROUPS FOR
IFR/MVFR CIGS/VSBYS FOR TSRA AHEAD OF FRONT. LINE OF STORMS AS
ALREADY DEVELOPED AHEAD OF FRONT WITH SCT SEVERE STORMS...SO HAVE
ALSO ADDED MENTION OF STRONG WIND GUSTS AND HAIL AT KUIN/KCOU. MAY
HAVE TO BE ADDED LATER AT KSTL/KSUS AS TORNADO WATCH IS IN EFFECT
UNTIL 2 PM. W-NWLY STRAIGHT LINE WINDS WILL GUST TO 30KTS BEHIND
FRONT. MAY SEE SOME CIGS AT KUIN IN THE 008-020 RANGE THROUGH THIS
AFTN...DO NOT EXPECT THESE LOW CIGS AT KCOU/KSTL/KSUS AT THIS
TIME. WINDS WILL DIE DOWN QUICKLY AND SKIES WILL CLEAR AFTER
SUNSET.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KNOX-LEWIS-
MARION-MONROE-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ADAMS IL.
&&
WFO LSXHazardous weather outlook, Mar 8, 7:12 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT SUN MAR 8 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
812 AM CDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS EASTERN MISSOURI
AND SOUTHERN ILLINOIS TODAY AS AN AREA OF LOW PRESSURE AND A TRAILING
COLD FRONT SWEEPS THROUGH THE REGION. STORMS ARE ANTICIPATED ALONG
AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE
WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS BEGINNING MONDAY AFTERNOON
AND CONTINUING UNTIL TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BYRD
In the hours before
Local storm report, Mar 8, 9:37 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG WASHINGTON 38.55N 91.01W
03/08/2009 FRANKLIN MO FIRE DEPT/RESCUE
TREE BLEW DOWN INTO A HOUSE ON LOCUST STREET
&&
EVENT NUMBER LSX0901555
TRUETTLocal storm report, Mar 8, 9:39 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG WASHINGTON 38.55N 91.01W
03/08/2009 FRANKLIN MO AMATEUR RADIO
3 TO 4 INCH LIMBS DOWN...HALF INCH HAIL
&&
EVENT NUMBER LSX0901556
TRUETTLocal storm report, Mar 8, 9:40 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST DUTZOW 38.61N 90.99W
03/08/2009 M71 MPH WARREN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901557
TRUETTLocal storm report, Mar 8, 9:48 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL POTOSI 37.94N 90.78W
03/08/2009 E0.88 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901558
TRUETTLocal storm report, Mar 8, 9:49 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL 2 SW CADET 37.97N 90.71W
03/08/2009 E0.75 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901559
TRUETTLocal storm report, Mar 8, 9:52 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 AM CDT SUN MAR 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL WELDON SPRING 38.72N 90.65W
03/08/2009 M0.75 INCH ST. CHARLES MO NWS OFFICE
&&
EVENT NUMBER LSX0901560
TRUETTEvent by event
10 tornado, 5 thunderstorm wind, 5 hail. Local standard time, as filed.
Thunderstorm Wind, Calhoun
- When
- March 8, 9:52 AM CST
- Where
- Calhoun County, Batchtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.030, -90.670
Thunderstorm winds destroyed an old barn and a small shed. Also, a fuel tank was blown off of its stand and came to rest a few yards away. Another machine shed nearby sustained minor roof damage.
Hail, Jersey
- When
- March 8, 9:55 AM CST
- Where
- Jersey County, 1.21 mi NNW of Rosedale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.047, -90.557
Tornado, Jersey
- When
- March 8, 9:56 AM CST to 9:57 AM CST
- Where
- Jersey County, 1.58 mi NW of Rosedale to 1.21 mi NNW of Rosedale
- Rating
- EF2
- Path length
- 0.98 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.043, -90.574
The tornado touched down along the eastern shore of the Illinois River in the Hadley Landing Public Access Area. Two cabins sustained minor roof and siding damage while a third cabin sustained severe damage. A fourth cabin was totally destroyed. Numerous large trees were also severed or snapped off near the base of the trunk just east of the cabin. Debris from the destroyed cabin extended over 300 yards to the east northeast. The damage over this area was rated low end EF2. The tornado travelled northeastward and caused additional tree damage in the flood plain. The tornado approached the intersection of Illinois Route 100 and Coon Creek Road. A farmstead at this location sustained varying degrees of damage. One machine shed sustained roof and side damage while a small garage was totally destroyed. The farm home sustained minor roof damage before the tornado lifted and dissipated.
Tornado, Jersey
- When
- March 8, 9:57 AM CST to 10:01 AM CST
- Where
- Jersey County, 1.1 mi N of Rosedale to 1.73 mi SSE of Fieldon
- Rating
- EF0
- Path length
- 3.67 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.046, -90.549
A tornado touched down about a quarter of a mile north of Rosedale. The roof of a machine shed was lifted off and tossed 50 to 75 yards to the north northeast. The tornado then skipped along and north of Fieldon Rosedale Road. There was mainly large limb and isolated tree damage along this path. One area of large tree damage was located southwest of the intersection of Fieldon Rosedale Road and Otter Creek Road. A water pump house was nearly destroyed at this location before the tornado lifted and dissipated.
Hail, Jersey
- When
- March 8, 9:59 AM CST
- Where
- Jersey County, Fieldon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -90.500
Tornado, Greene
- When
- March 8, 10:10 AM CST to 10:17 AM CST
- Where
- Greene County, 4.87 mi WNW of Athensville to 4.17 mi N of Athensville
- Rating
- EF1
- Path length
- 4.81 mi
- Path width
- 352 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.480, -90.263
The tornado touched down on County Road 51, about three quarters of a mile west southwest of the intersection of Roodhouse Road and 2000E. A large machine shed was totally destroyed at this location. The tornado travelled northeast damaging a number of large trees between CR 51 and 2000E. The tornado crossed 2000E and damaged a large number of trees east of 2000E. The damage width at this location was two tenths of a mile. Further to the northeast, the tornado damaged a church at the intersection of Roodhouse Road and County Road 2075E. The entire church was displaced about 10 feet. A machine shed south of the church was destroyed with debris extending to the north towards the church. Many trees were damaged in this area. The tornado crossed Roodhouse Road and travelled just south of a farmstead on CR 2100E. There was minor shingle damage to the home, one machine shed was damaged. A second farm sustained damage on CR 2600N, about a quarter of a mile west of Illinois Route 267. At this location, one barn and three machine sheds sustained severe damage while parts of the roof and sides of the farm house were uplifted and displaced to the east. The damage path width was a tenth of a mile at this location. Debris from these structures were tossed over 120 yards to the east. The tornado crossed Illinois Route 267 and travelled over an open field then crossed CR 298 where tree damage occurred. The tornado severely damaged a large section of mature pine trees just south of CR 304 and CR 2700N in an open field before it lifted and dissipated.
Hail, Randolph
- When
- March 8, 10:20 AM CST
- Where
- Randolph County, Red Bud
- Measured
- 1.5 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -89.980
One person sustained minor cuts when the large hail shattered a window in their home.
Tornado, Randolph
- When
- March 8, 10:25 AM CST to 10:26 AM CST
- Where
- Randolph County, 0.83 mi SSW of Prairie to 0.7 mi SE of Prairie
- Rating
- EF1
- Path length
- 0.79 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.169, -89.956
A tornado touched down just southwest of Prairie. As it travelled to the east northeast it damaged 3 homes on Richfield Road. Two of the homes sustained minor roof damage and the other had a portion of its roof removed. The tornado lifted and dissipated just northeast of Prairie.
Tornado, Randolph
- When
- March 8, 10:27 AM CST to 10:30 AM CST
- Where
- Randolph County, 1.74 mi S of Griggs to 0.82 mi WNW of Baldwin
- Rating
- EF1
- Path length
- 2.35 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 38.175, -89.904
A tornado touched down one mile south of Grigg and travelled to the northeast. It destroyed 2 mobile homes and snapped numerous trees along its path. The tornado then caused major damage to the second floor of the two-story Kaskaskia River Hotel before lifting and dissipating one mile west of Baldwin. One of the mobile homes was occupied. The man sustained minor injuries from the tornado.
Tornado, Macoupin
- When
- March 8, 10:30 AM CST to 10:35 AM CST
- Where
- Macoupin County, 2.8 mi E of Enos to 1.63 mi N of Carlinville
- Rating
- EF1
- Path length
- 4.21 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.275, -89.948
A tornado touched down about 3.5 miles west of Carlinville. It destroyed a lumber shed, caused minor damage to a nearby home and two grain bins sustained serious damage. Also, a small shed and outbuilding were destroyed. The tornado travelled to the northeast causing tree damage and knocked over two more grain bins. The tornado finally lifted and dissipated near Route 4 about 1.5 miles north of Carlinville.
Thunderstorm Wind, Macoupin
- When
- March 8, 10:30 AM CST
- Where
- Macoupin County, 2.08 mi E of Enos
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.284, -89.962
Numerous power poles were blown down along Bates Road and Lampie Road.
Tornado, Randolph
- When
- March 8, 10:33 AM CST to 10:37 AM CST
- Where
- Randolph County, 1.95 mi ENE of Baldwin to 2.49 mi NE of Houston
- Rating
- EF0
- Path length
- 3.58 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.189, -89.816
A tornado touched down 2 miles east northeast of Baldwin and travelled to the northeast. It removed the roof from a cinder block outbuilding and tossed it across Doza Creek Road. Also, several trees and branches were snapped along its path. It lifted and dissipated 4 miles west southwest of Tilden.
Thunderstorm Wind, Macoupin
- When
- March 8, 10:35 AM CST to 10:45 AM CST
- Where
- Macoupin County, 3.64 mi W of Standard City to 1.79 mi ESE of Mc Vey
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.348, -89.868
Thunderstorm winds caused widespread damage from four miles west of Standard City to about a mile north of Standard City to about 5 miles northeast of Standard City. West of Standard City several outbuildings and grains bins were destroyed and several power poles were snapped off along Standard City Road. North of Standard City, three empty rail cars were blown off the train tracks. Further to the north and east, several small outbuildings were damaged or destroyed and power lines blown down. At the intersection of Boston Chapel Road and Waggoner Road, the thunderstorm winds blew down a large tree onto the road.
Hail, St. Clair
- When
- March 8, 10:40 AM CST
- Where
- St. Clair County, Marissa
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.230, -89.750
Tornado, Washington
- When
- March 8, 10:46 AM CST to 10:51 AM CST
- Where
- Washington County, 2.9 mi WNW of Mc Kinley to 1.16 mi W of Oakdale
- Rating
- EF2
- Path length
- 4.29 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.250, -89.597
A tornado touched down 5.5 miles west southwest of Oakdale and travelled to the northeast. A house on County Highway 29 sustained moderate damage with 4 windows blown out, a wall was buckled in, and siding and shingles were blown off. At this location it also overturned and destroyed a camper and the back end of a machine shed was torn off. Further down the road, a silo and two sheds were blown down. The falling silo hit two cows, killing one of them. The tornado then snapped off 2 large double-poled wooden high tension towers at the base. Also, it destroyed several pole sheds with the debris scattered hundreds of yards and snapped off numerous trees. On another farmstead, a brand new garage was destroyed and the home sustained minimal roof and siding damage before the tornado lifted and dissipated about a mile west of Oakdale.
Tornado, Washington
- When
- March 8, 10:56 AM CST to 10:58 AM CST
- Where
- Washington County, 2.9 mi SE of Cordes to 3.59 mi NW of Posen
- Rating
- EF0
- Path length
- 2.33 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.267, -89.417
A tornado touched down 2.5 miles west southwest of the entrance to the Washington County Conservation Area on Illinois Route 127 and travelled to the northeast. It snapped off numerous trees and branches before lifting and dissipating four tenths of a mile north of the conservation area entrance.
Thunderstorm Wind, Washington
- When
- March 8, 10:58 AM CST to 10:59 AM CST
- Where
- Washington County, Beaucoup to 0.5 mi E of Beaucoup
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.350, -89.300
Thunderstorm winds snapped off numerous power poles at the base from Beaucoup to half a mile east of Beaucoup.
Tornado, Washington
- When
- March 8, 11:01 AM CST to 11:02 AM CST
- Where
- Washington County, 3.66 mi SSW of Beaucoup to 3.05 mi S of Beaucoup
- Rating
- EF0
- Path length
- 1.42 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.303, -89.331
A tornado touched down about 3.5 miles south southwest of Beaucoup and travelled to the northeast. It blew down several trees and snapped numerous tree limbs along its path before lifting and dissipating about 3 miles south of Beaucoup.
Hail, Washington
- When
- March 8, 11:05 AM CST
- Where
- Washington County, Ashley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -89.180
Thunderstorm Wind, Washington
- When
- March 8, 11:05 AM CST
- Where
- Washington County, Ashley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.330, -89.180
Thunderstorm winds caused minor roof and siding damage to several homes. Also, several power poles and trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20091 injured · $284,000 · EF2 · 9 events
- Tornadoes and Hail in Illinois, March 8, 20093 injured · $1.4 million · EF1 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- Damaging Winds in Kansas, March 8, 2009$400,000 · 70 kt wind · 2 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
- Tornado and Damaging Wind in Indiana, March 8, 2009$43,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162018, 161771, 161770, 161772, 159914, 161768, 159917, 159920, 159921, 162019, 162020, 159922, 162021, 159918, 161009, 161010, 161774, 161761, 159919, 161773.